Winter Storm, Grayson
- When
- December 4, 2:30 AM EST to December 5, 12:00 AM EST
- Where
- Grayson forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Heavy snow fell across southwest Virginia on the 4th. Snow accumulations of 4 to 8 inches occurred across most of Southwest Virginia with local amounts near 10 inches across Grayson and Wythe Counties.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy snow fell across southwest Virginia on the 4th. Snow accumulations of 4 to 8 inches occurred across most of Southwest Virginia with local amounts near 10 inches across Grayson and Wythe Counties. The sheer weight of the snow caused several trees to fall on power lines, causing 200 customers in the Roanoke Area and 300 in the New River Valley to lose power. A wintry mixture of snow, sleet and freezing rain fell across the piedmont. Snow and sleet accumulated 3 to 5 inches in Henry County. Ice accretion ranged from 1/4 of an inch to 1/2 of an inch in Pittsylvania county downed numerous trees and power lines. About 3,500 customers lost power due to tree that fell on lines, poles and cross arms. The mixture of snow, sleet and freezing rain resulted in numerous traffic accidents in the area, including Interstates 81 and 581, U.S. 220 and U.S. 460 in the Roanoke and New River Valleys.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 3, 10:20 PM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1020 PM EST WED DEC 3 2003 .DISCUSSION... MODELS ARE STILL IN DISAGREEMENT ON WHERE HEAVIEST QPF WILL BE AND WHAT THE TIMING WILL BE. SREF ENSEMBLES KEEP QPF AMOUNTS GENERALLY ON THE LIGHT SIDE THRU TMRW. LATEST ETA HAS DELAYED THE QPF OVER THE EAST AND NE PART OF THE FA...LIKELY DUE TO THE VERY DRY AIR OVER THE REGION. NOW LOOKS LIKE TMRW NIGHT WILL BE THE BEST CHANCE OF PCPN ACROSS MUCH OF THE AREA...ESP THE NORTH WHERE TEMPS MAY STILL BE BELOW FREEZING. DID NOT CHG ANY WATCHES WARNINGS OR ADVISORIES. HAVE TWEAKED THE GRIDS SOME SO WILL UPDATE FCST PRODUCTS HOPEFULLY BY 11 PM. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...WINTER STORM WARNING FROM 4 AM EST THURSDAY UNTIL 7 AM EST FRIDAY FOR ZONES NCZ001>003-018>019. WINTER WEATHER ADVISORY FROM 4 AM EST THURSDAY UNTIL 7 AM EST FRIDAY FOR NCZ004>006-020. VA...WINTER STORM WARNING FROM 4 AM EST THURSDAY UNTIL 7 AM EST FRIDAY FOR ZONES VAZ010>017-022-032>033. WINTER WEATHER ADVISORY FROM 4 AM EST THURSDAY UNTIL 7 AM EST FRIDAY FOR VAZ007-009-043>044-058. WINTER STORM WATCH FROM 6 AM EST THURSDAY UNTIL 7 AM EST FRIDAY FOR VAZ018>020-023>024-034>035-045>047-059. WV...WINTER WEATHER ADVISORY FROM 4 AM EST THURSDAY UNTIL 7 AM EST FRIDAY FOR ZONES WVZ042. WINTER STORM WATCH FROM 6 AM EST THURSDAY UNTIL 7 AM EST FRIDAY FOR WVZ043>045. && 05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 635 AM EST WED DEC 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). NCZ001>006-018>020-VAZ007-009>017-022-032-033-043-044-058-WVZ042- 031100- ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-CASWELL NC-FLOYD VA- FRANKLIN VA-GILES VA-GRAYSON VA-HALIFAX VA-HENRY VA-MERCER WV- MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-ROANOKE VA- ROCKINGHAM NC-SMYTH VA-STOKES NC-SURRY NC-TAZEWELL VA-WATAUGA NC- WILKES NC-WYTHE VA-YADKIN NC- 635 AM EST WED DEC 3 2003 .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A WINTER STORM WATCH IS IN EFFECT LATE TONIGHT THROUGH THURSDAY NIGHT. SNOW OR SLEET WILL DEVELOP ACROSS THE AREA AFTER MIDNIGHT TONIGHT AND SPREAD NORTHEAST THURSDAY MORNING...GRADUALLY CHANGE OVER TO MAINLY FREEZING RAIN BY NOON THURSDAY. THE FREEZING RAIN WILL CONTINUE INTO THURSDAY NIGHT...CHANGING TO RAIN IN MOST AREAS DURING THE MORNING FRIDAY. AN INCH OF SNOW AND SLEET MAY ACCUMULATE BEFORE CHANGING OVER TO ICE. SIGNIFICANT ACCUMULATIONS OF A QUARTER TO A HALF INCH OF ICE ARE POSSIBLE. THAT AMOUNT OF ICE ACCUMULATION COULD DOWN TREE LIMBS AND CAUSE WIDESPREAD POWER OUTAGES. .SPOTTER INFORMATION STATEMENT... INFORMATION ON SNOW AMOUNTS AND ICE ACCUMULATION WILL BE NEEDED FROM SPOTTERS. VAZ018>020-023-024-034-035-045>047-059-WVZ043>045-031100- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CHARLOTTE VA-CRAIG VA- GREENBRIER WV-MONROE WV-ROCKBRIDGE VA-SUMMERS WV- 635 AM EST WED DEC 3 2003 .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A WINTER STORM WATCH IS IN EFFECT FOR THURSDAY MORNING TO FRIDAY MORNING. SNOW OR SLEET WILL DEVELOP AND SPREAD NORTHEAST ACROSS THE AREA ON THURSDAY...GRADUALLY CHANGE OVER TO MAINLY FREEZING RAIN DURING THE AFTERNOON. THE FREEZING RAIN WILL CONTINUE INTO THURSDAY NIGHT...CHANGING TO RAIN IN MOST AREAS DURING THE MORNING FRIDAY. UP TO TWO INCHES OF SNOW AND SLEET MAY ACCUMULATE BEFORE CHANGING OVER TO ICE. SIGNIFICANT ACCUMULATIONS OF A QUARTER TO A HALF INCH OF ICE ON ELEVATED SURFACES ARE POSSIBLE. THAT AMOUNT OF ICE ACCUMULATION COULD DOWN TREE LIMBS AND CAUSE WIDESPREAD POWER OUTAGES. .SPOTTER INFORMATION STATEMENT... INFORMATION ON SNOW AMOUNTS AND ICE ACCUMULATION WILL BE NEEDED FROM SPOTTERS.
The national radar mosaic for the moment the first event began.
13 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330674, 5330673, 5330679, 5330683, 5330675, 5330682, 5330680, 5330677, 5330684, 5330678, 5330676, 5330681, 5330685.